Minnesota, 2017Extreme Cold in Minnesota, December 30 to 31, 2017
December 30 to 31, 2017 · NWS FSD · 8 events in 8 counties and zones
Following the snowfall on December 29, a brutally cold arctic high settled across the area through New Year's Day. Blustery northwest winds from 15 to 25 mph with gusts over 30 mph continued through midday on December 30th across southwest Minnesota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the snowfall on December 29, a brutally cold arctic high settled across the area through New Year's Day. Blustery northwest winds from 15 to 25 mph with gusts over 30 mph continued through midday on December 30th across southwest Minnesota. Winds diminished to 5 to 15 mph by later on the 30th through New Year's Eve, but was met by temperatures diving into the teens and 20's below zero. Many locations were below zero for 72 hours or longer. The extreme cold and wind chill continued into January 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 29, 11:00 PM CST, 4 hours earlier.
Area forecast discussion, Dec 29, 11:00 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1100 PM CST Fri Dec 29 2017
.SHORT TERM...(This evening through Saturday evening)
Issued at 315 PM CST Fri Dec 29 2017
The main story through the next several days remains the bitter cold
weather. Band of light to moderate snowfall which tracked through
the region today, will exit the entire forecast area within the next
hour or so. While northerly winds behind the system are not
particularly strong behind the exiting wave, a reinforcing shot of
colder air will quickly settle into the region. With fresh snowfall,
low temperatures are expected around -6 to -16 and will be coldest
across southwest MN into east central SD. With temperatures that
cold and winds around 5 to 15 mph, wind chills will be brutally
cold, in the -35 to -40 range in east central SD, southwest MN, and
the Iowa Great Lakes region. Will issue a wind chill warning in this
area. Elsewhere, wind chills will be as cold as -25 to -35, so will
issue an advisory here.
Temperatures will not warm a great deal on Saturday, resulting in
highs mainly in the single digits below zero. As a result, wind
chills will improve slightly. but still remain quite cold. In fact,
much of the area where a wind chill warning is expected, will remain
in the advisory range during the afternoon. Debated what time to end
the headlines with this in mind. Decided on ending at Noon on
Saturday, with the likelihood that a new warning/advisory will need
to be issued for Saturday night. With even colder wind chills
expected Saturday night bringing a larger portion of the area into
warning territory, did not want to over-complicate headlines with
multiple segments and types of headlines.
Weather tonight into much of Saturday will remain dry with mostly
cloudy to cloudy skies. 700 mb boundary sets up near the Missouri
River tonight into Saturday, however the drier airmass behind the
exiting system will keep conditions largely dry. Could see a few
flakes into south central SD late tonight into Saturday morning, but
amounts will be minimal. Later in the day Saturday, a shortwave
drops into central SD bringing increased moisture, and should be
enough to develop light snowfall along and west of the James River
in the afternoon. Snow will be become likely in the southwest half
of the forecast area in the evening with a chance or slight chance
elsewhere. Snow ratios will again be high with frigid
temperatures, but limited moisture will keep amounts in the 1 to 2
inch range south of a line from Huron to Sioux Falls to Storm
Lake.
.LONG TERM...(Saturday night through Friday)
Issued at 315 PM CST Fri Dec 29 2017
As previously mentioned, brutally cold weather is expected to
continue into New Year's Day, with the coldest readings so far
this winter expected on the morning of New Year's Day. Wind chills
will be cold enough to reach warning criteria at times across the
bulk of the forecast area. Despite skies clearing on Sunday and
Monday, fresh snow albedo will severely limit the warming
potential. Highs on Sunday will again be below zero with lows as
cold as -28 on Sunday night.
Temperatures moderate a little on Tuesday, with highs reaching the
teens and lower 20s, however this warming trend will be
short-lived. Another cold front drops across the northern Plains
on Tuesday night, but is expected to be a dry passage, with
moisture cut off from the region. Highs remain above zero
Wednesday into Friday, but generally in the single digits or
teens, while lows remain below zero.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1100 PM CST Fri Dec 29 2017
VFR conditions will prevail through Saturday morning. Thereafter,
deteriorating conditions will spread west to east as another band
of snow spreads across the region. MVFR ceilings/IFR visibility
will be likely for a few hours at most locations, with the
possible exception of parts of southwest Minnesota. These
conditions expected to largely remain west of the James River
Valley through 23Z, spreading quickly east through the early
evening and lingering through the end of this TAF period. Winds
will generally remain at/below 15kt.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Saturday for SDZ050-052-053-
057>071.
Wind Chill Warning until noon CST Saturday for SDZ038>040-
054>056.
MN...Wind Chill Warning until noon CST Saturday for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Chill Advisory until noon CST Saturday for IAZ001-012-013-
020-021-031-032.
Wind Chill Warning until noon CST Saturday for IAZ002-003-014-
022.
NE...Wind Chill Advisory until noon CST Saturday for NEZ013-014.
&&
SHORT TERM...
LONG TERM...
AVIATION...JHHazardous weather outlook, Dec 29, 4:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
448 PM CST Fri Dec 29 2017
IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
054>056-302300-
Osceola-Dickinson-Clay IA-Buena Vista-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
448 PM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.
.DAY ONE...Tonight
Dangerous cold will move in tonight, with wind chills ranging
from -30 to -40.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -20 to -45 with the coldest wind
chills expected Saturday night and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071-
302300-
Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
448 PM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Tonight
Dangerous cold will move in tonight, with wind chills ranging
from -20 to -35.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -20 to -45 with the coldest wind
chills expected Saturday night and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 29, 10:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM SNOW 4 E SIOUX RAPIDS 42.89N 95.07W
12/29/2017 M4.8 INCH BUENA VISTA IA CO-OP OBSERVER
SINCE 5:00 AM 12/29. 0.14 INCHES MELTED.
&&
AFLocal storm report, Dec 29, 10:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM SNOW 2 SSE SIOUX CENTER 43.05N 96.15W
12/29/2017 M4.0 INCH SIOUX IA CO-OP OBSERVER
CO-OP OBSERVER STATION SIXI4, 2 SE SIOUX
CENTER.
0600 PM SNOW MENNO 43.24N 97.57W
12/29/2017 M1.5 INCH HUTCHINSON SD CO-OP OBSERVER
CO-OP OBSERVER STATION MNOS2, MENNO.
0300 PM SNOW 1 SSE VERMILLION 42.76N 96.92W
12/29/2017 M0.4 INCH CLAY SD CO-OP OBSERVER
CO-OP OBSERVER STATION VRMS2, 2 SE
VERMILLION.
0500 PM SNOW 2 E CONCORD 42.38N 96.96W
12/29/2017 M0.1 INCH DIXON NE CO-OP OBSERVER
CO-OP OBSERVER STATION NESN1, NORTHEAST
EXPERIMENT STATION.
&&
AFLocal storm report, Dec 29, 10:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW IROQUOIS 44.37N 97.85W
12/29/2017 M3.4 INCH KINGSBURY SD CO-OP OBSERVER
CO-OP OBSERVER STATION IRQS2, HURON-18MI.E.
&&
AFLocal storm report, Dec 29, 10:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 4 ENE SALEM 43.74N 97.31W
12/29/2017 M2.7 INCH MCCOOK SD CO-OP OBSERVER
CO-OP OBSERVER STATION SLMS2, SALEM 5NE.
&&
AFLocal storm report, Dec 29, 11:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 PM CST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW 2 S MITCHELL 43.70N 98.04W
12/29/2017 M2.3 INCH DAVISON SD CO-OP OBSERVER
CO-OP OBSERVER STATION MCLS2, MITCHELL.
&&
AFExtreme Cold/Wind Chill, Lyon
- When
- December 30, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- ASOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Even though winds were 15 to 25 mph with gusts over 30 mph on December 30 and only 10 to 15 mph on December 31, bitterly cold wind chills of -35 to -50 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -46 occurred around 0800CST at Marshall on December 31. Record low temperatures of -25F and -34F occurred on the 30th and 31st, respectively.
Extreme Cold/Wind Chill, Lincoln
- When
- December 30, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Even though winds were 15 to 25 mph with gusts over 30 mph on December 30 and only 10 to 15 mph on December 31, bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero.
Extreme Cold/Wind Chill, Murray
- When
- December 30, 4:00 AM CST to December 31, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero and winds persisted at 10 to 20 mph. The lowest wind chill for the two day period at Slayton was -40 at 1745CST December 31.
Extreme Cold/Wind Chill, Cottonwood
- When
- December 30, 4:00 AM CST to December 31, 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Even though winds were 15 to 25 mph with gusts over 30 mph on December 30 and only 10 to 15 mph on December 31, bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -43 occurred around 0900CST December 31 at Windom.
Extreme Cold/Wind Chill, Pipestone
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero and winds persisted at 10 to 20 mph. The lowest wind chill for the two day period at Pipestone was -43 at 0900CST December 31.
Extreme Cold/Wind Chill, Nobles
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero and winds persisted at 10 to 20 mph. The lowest wind chill for the two day period at Worthington was -44 at 2100CST December 31.
Extreme Cold/Wind Chill, Jackson
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Even though winds were 15 to 25 mph with gusts over 30 mph on December 30 and only 10 to 15 mph on December 31, bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -40 occurred around 0900CST at Jackson on December 31. A record low temperature of -21F occurred on the 31st two miles northeast of Lakefield.
Extreme Cold/Wind Chill, Rock
- When
- December 31, 7:00 AM CST to 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero and winds persisted at 10 to 20 mph. The lowest wind chill for the two day period at Luverne was -38 at 1715CST December 31.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, December 30 to 31, 20172 deaths · 2 events
- Cold in West Virginia, December 30 to 31, 20171 death · 1 event
- Winter Weather in Texas, December 30 to 31, 2017$235,000 · 27 events
- Extreme Cold and Cold in Iowa, December 30 to 31, 201751 events
- Extreme Cold in South Dakota, December 30 to 31, 201726 events
- Extreme Cold in South Dakota, December 30 to 31, 201724 events
- Cold in South Dakota, December 30 to 31, 201724 events
- Winter Weather in Texas, December 30 to 31, 201716 events
- Extreme Cold in Iowa, December 30 to 31, 201711 events
- Extreme Cold in Montana, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20174 events
- Winter Weather in Maryland, December 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731817, 731831, 731837, 731843, 731834, 731848, 731853, 731845.